Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Does Pantoprazole increase the sum concentration of Escitalopram?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2000
Answered : 2538 Questions
Question
Hi.

Does pantoprazole increase the level of escitalopram? Or is it different from other Proton pump inhibitors?

Thanks!
Fri, 4 May 2018 in Medicines and Side Effects
 
 
Answered by Dr. Ashok Kumar 31 minutes later
Brief Answer:
Yes it does

Detailed Answer:
Hello,
Thanks for using HealthcareMagic.

I read your query and understand your concerns.

Pantoprazole, like other PPIs, increase the sum concentration of escitalopram to about 20 % higher than without pantoprazole level. Although it is slightly different from other PPIs have no difference when it comes to SSRI interaction.

I hope this answers your query.

If you have any further query, I would be glad to help you.

In future if you wish to contact me directly, you can use the below-mentioned link:
http://doctor.healthcaremagic.com/doctors/dr-ashok-kumar/67386

Thanks and regards.
Above answer was peer-reviewed by
 
Follow-up: Does Pantoprazole increase the sum concentration of Escitalopram? 19 minutes later
Hi. Thanks for answering. There is no interaction mentioned in Cipralex box with pantoprazole. But if i take 10mg of Cipralex and 40mg of pantoprazole, with what you said, that mean i could be taking 10.2?
 
 
Answered by Dr. Ashok Kumar 6 hours later
Brief Answer:
You would be taking 12 mg

Detailed Answer:
Hello,
Thanks for follow up.

Suppose you had 10 microgram per ml concentration with 10 mg of escitalopram, the level will be 12 microgram per ml if panoprazole 40 mg is part of treatment. In other words your routine 10 mg escitalopram will be equal to 12 mg of escitalopram with pantoprazole.


I hope this clarifies.
Thanks again.
Above answer was peer-reviewed by
 
Follow-up: Does Pantoprazole increase the sum concentration of Escitalopram? 1 hour later
Can i please ask wheres did you find this study?
 
 
Answered by Dr. Ashok Kumar 7 hours later
Brief Answer:
Follow up

Detailed Answer:
Hello,
Thanks for follow up.

Please find attached the link for article.

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC0000/

Thanks again.
Above answer was peer-reviewed by
 
Follow-up: Does Pantoprazole increase the sum concentration of Escitalopram? 20 minutes later
Thank you. It also says that for pantoprazol it is not clinical relevant. Should i be concerned or contact my doctor about this. As i was tols to stay on 10mg of Cipralex but i also need to take pantoprazol. Does it matter that i take them 6h apart?
 
 
Answered by Dr. Ashok Kumar 25 minutes later
Brief Answer:
No it does not matter

Detailed Answer:
Hello,
Thanks for follow up.

It is not clinically relevant to some extent because there is wide range of Escitalopram dose. However it becomes clinically relevant when you develop side effects at a dose for which experience is different for most individuals. To be precise this is more clinical relevant at the extremes of age and in case of liver and/or kidney dysfunction.

The spacing of the medications does not matter as escitalopram as well as pantoprazole have long half life.

Considering the fact that you are young and otherwise healthy, you can wait for sometime (till next consultation) before you report to your doctor.

I hope this answers you further.
Thanks again.
Above answer was peer-reviewed by
 
Follow-up: Does Pantoprazole increase the sum concentration of Escitalopram? 1 hour later
I have previously taken pantoprazole 20 and 40 mg during my last treatment with 10 mg cipralex with no issues. I stoped it last spring thinking anxiety and panic are gone, but 3 weeks ago i had to start again. I do have increased anxiety, nausea and a terrible taste in my mouth. It's was a bit better this week with side effects. But not sure anymore what is from anxiety and what is the start up effect of Cipralex. I do also take 0.5 lorazepam in the morning and evening to cope with all of this. Not sure how long until the effects of Cipralex start to kick :(
 
 
Answered by Dr. Ashok Kumar 1 hour later
Brief Answer:
It can take four to six weeks

Detailed Answer:
Hello,
Thanks for follow up.

Usually the effect of cipralex is evident by two weeks however noticeable effect can take four to six weeks. The complete effect general takes even may take longer.

The initial few weeks also show the startup side effects of cipralex and it is possible that it is showing startup side effects as well as anxiety symptoms.

I hope this helps you further.
Thanks again.
Above answer was peer-reviewed by
 
Follow-up: Does Pantoprazole increase the sum concentration of Escitalopram? 15 hours later
Hi again. Thank you so much for taking the time to answer my questions. I am a little bit worried about the lorazepam. I take 0.5mg morning and evening, around 12-13h apart. It's been 3 weeks, but my doctor said i was ready to get of it so she said i could take it for another few weeks. Even though i trust her completely i would like to here your opinion.

Also, the way i take it does it stay at 1mg concentration or 0.5mg.?

Thank you again for all your help.
 
 
Answered by Dr. Ashok Kumar 1 hour later
Brief Answer:
It will act as 1 mg

Detailed Answer:
Hello,
Thanks for follow up.

When we need to count the dose, we need to consider daily dose and not the dose of a time (evening, morning). I mean to say that since you are taking one mg per day it will act as 1 mg.

I also like to inform you that Lorazepam have half life of about 10-15 hours, it means that for the round the clock coverage you need multiple dose in a day for anxiety purpose.

However I completely agree with your doctor as once the escitalopram starts showing complete effect (hopefully in few more weeks) the lorazepam can be reduced at a slow manner.

I hope this helps you further.
Thanks again.

Above answer was peer-reviewed by
 
Follow-up: Does Pantoprazole increase the sum concentration of Escitalopram? 6 minutes later
Hi again.

I do and don't understand how it works. If 10 hours is half life that means it starting to reduce concentration from 0.5?

Am i on a high dose, you think there will be issues when reducing after another 3 weeks of taking it? I am bit scared about seizures and stuff like that.

Thanks again.
Much appreciated.
 
 
Answered by Dr. Ashok Kumar 8 minutes later
Brief Answer:
Half life means half of medicine eliminated during this time

Detailed Answer:
Hello,
Thanks for follow up.

The peak concentration after the first dose will reach to half level after half life (say 12 hours for lorazepam). Than you get another dose so the peak level will be higher from the previous (50% remaining from last dose). On the third dose you will have 25 % from the first dose, 50% from the second dose in addition to new dose.

In this way after 5-7 half life there will be new level which will be maintained for rest of time (called plateu level of drug) on regular dosing.

This is for explanation. If not yet clear please forget about it.

Now regarding the dose, the prescribed dose of lorazepam is 0.5 to 8 mg and I do not think 1 mg is too high. I mean it is well within limits and stop worrying about it.

I hope this helps you further.
Thanks again.
Above answer was peer-reviewed by
 
Follow-up: Does Pantoprazole increase the sum concentration of Escitalopram? 1 hour later
Hi. Yes, i better understand now and it kinda makes sense why cipralex takes longer to reach plateau levels. I know i should not be worried about lorazepam, but i read so many bad stuff about dependence and withdrawal, even though i shouldn't have.

Thank you again for all the answers.
 
 
Answered by Dr. Ashok Kumar 3 minutes later
Brief Answer:
You are most welcome

Detailed Answer:
Hello,

I am glad to know that things are clear at your end and there is good understanding about dependence and withdrawal.

You can put more questions if any.
If there are no questions you can close the discussion with rating, if you feel appropriate.

Thanks again.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor